|How could a patient have a low CD4 count with no VL?
Sep 27, 2003
In a post today, you mention a patient whose CD4 count went down to 275, yet who had an undetectable VL for most of this time and a very low (400 to 500) viral load when his CD4 was already low.
How can this happen if, as they say, viral load levels are the main factor that affect CD4 counts? Did he have a non B infection that the VL tests may not have accurately quantified? Or do you think that the VL tests may not detect all VL's accurately and that he might have actually had a much higher VL...as evidenced by his symptoms and improvement on HAART?
Also, you mention symptoms such as night sweats, exhaustion and loss of weight. I know that, CD4 wise, your decision to treat this patient was within guidelines and he was lucky to have you as his doctor. But, if his CD4 count had been 400 and he had just exhaustion and night sweats (no wasting), would you have treated him? I ask, because I read that the official guidelines call for treatment of symptoms, regardless of CD4 count and VL if certain symptoms are present (like thrush, unexplained fevers for a week, wasting and an AIDS defining illness...no mention of exhaustion or night sweats). Are there other symptoms, like pharyngitis, chronic lymphadenopathy, physical weakness etc. that would cause you to consider treatment at a higher CD4 count and low viral load?
Response from Dr. Young
First, understand that this was a highly unusual case.
Viral loads determine the rate of CD4 cell decline, but low viral loads in untreated persons(even ones that are "undetectable") are still very capable of causing immune system damage. This was the situation for my patient who had slow, steady decline in CD4 counts, despite having viral loads that were often below the limit of detection. I don't think that his viral load was being falsely under-reported. The situation is very different for persons who have "undetectable" viral loads on therapy; moreover, to get to your question about which symptoms might prompt starting therapy-- this becomes an individualized question and answer. But in general if the total burden of true HIV associated symptoms are significant, then, in the appropriate patient, starting therapy is not contraindicated. BY
Could I pin it to that time?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.